Ibutilide-Induced Long QT Syndrome and Torsade de Pointes


    loading  Checking for direct PDF access through Ovid

Abstract

Ibutilide is a class III antiarrhythmic agent used for the termination of atrial fibrillation and atrial flutter. It mainly affects membrane potassium currents and prolongs the cardiac action potential. This effect is reflected as QT interval prolongation on the surface electrocardiogram. Like other drugs that affect potassium currents, ibutilide is prone to induce a malignant ventricular tachycardia, torsade de pointes. We report four cases of torsade de pointes after administration of ibutilide for pharmacologic cardioversion of atrial fibrillation and atrial flutter; three of these cases required direct current cardioversion for termination of torsade de pointes. All four patients were female. We discuss the risk factors for development of ibutilide-induced torsade de pointes.

    loading  Loading Related Articles